Alert archive / Tennessee / Wind Advisories in 2016
Wind Advisory 23, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Dec 28, 2016, 3:21 PM EST for 8 counties in Tennessee; Cherokee County, Clay County, North Carolina. It took effect at Dec 28, 2016, 10:00 PM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2016, 3:21 PM EST (20:21 UTC)
- In effect from
- Dec 28, 2016, 10:00 PM EST
- Expired
- Dec 29, 2016, 4:00 PM EST
- In force
- 18 hr
- Issued by
- NWS Morristown, TN
Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 45 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
634 WWUS74 KMRX 282021 NPWMRX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 321 PM EST WED DEC 28 2016 ...STRONG WIND GUSTS IN THE MOUNTAINS TONIGHT AND THURSDAY... .AN APPROACHING LOW PRESSURE SYSTEM WILL BRING GUSTY SOUTHWEST WINDS TO THE HIGHER ELEVATIONS OF EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA TONIGHT. A COLD FRONT WILL MOVE THROUGH THE AREA THURSDAY MORNING, SHIFTING WINDS TO THE NORTHWEST, BUT WIND GUSTS OF 40 TO 45 MPH WILL CONTINUE THROUGH MUCH OF THE DAY IN THE MOUNTAINS. NCZ060-061-TNZ018-041-043-045-047-072-074-087-290515- /O.NEW.KMRX.WI.Y.0023.161229T0300Z-161229T2100Z/ CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE- UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS- SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY... COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE... GATLINBURG...COKER CREEK 321 PM EST WED DEC 28 2016 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST THURSDAY... THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST THURSDAY. * EVENT...SUSTAINED WINDS OF 15 TO 30 MPH, WITH WIND GUSTS OF 40 TO 45 MPH, MAINLY ABOVE 3000 FEET. * TIMING...WINDS WILL INCREASE THIS EVENING, AND STRONG GUSTS WILL CONTINUE THROUGH THURSDAY AFTERNOON. * IMPACTS...DOWNED TREES AND POWER LINES WILL BE POSSIBLE, AND UNSECURED OUTDOOR OBJECTS MAY BE BLOWN OVER. DRIVING MAY BE DIFFICULT FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF 40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
3 follow-up statements
545 WWUS74 KMRX 290715 NPWMRX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 215 AM EST THU DEC 29 2016 ...STRONG WIND GUSTS IN THE MOUNTAINS TONIGHT AND THURSDAY... .AN APPROACHING LOW PRESSURE SYSTEM WILL BRING GUSTY SOUTHWEST WINDS TO THE HIGHER ELEVATIONS OF EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA TONIGHT. A COLD FRONT WILL MOVE THROUGH THE AREA THURSDAY MORNING...SHIFTING WINDS TO THE NORTHWEST...BUT WIND GUSTS OF 40 TO 45 MPH WILL CONTINUE THROUGH MUCH OF THE DAY IN THE MOUNTAINS. NCZ060-061-TNZ018-041-043-045-047-072-074-087-291515- /O.CON.KMRX.WI.Y.0023.000000T0000Z-161229T2100Z/ CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE- UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS- SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY... COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE... GATLINBURG...COKER CREEK 215 AM EST THU DEC 29 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * EVENT...SUSTAINED WINDS OF 15 TO 30 MPH... WITH WIND GUSTS OF 40 TO 45 MPH... MAINLY ABOVE 3000 FEET. * TIMING...STRONG...GUSTY WINDS WILL CONTINUE THROUGH THURSDAY AFTERNOON. * IMPACTS...DOWNED TREES AND POWER LINES WILL BE POSSIBLE... AND UNSECURED OUTDOOR OBJECTS MAY BE BLOWN OVER. DRIVING MAY BE DIFFICULT FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF 40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
551 WWUS74 KMRX 291501 AAA NPWMRX URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1001 AM EST THU DEC 29 2016 ...STRONG WIND GUSTS IN THE MOUNTAINS TODAY... .A COLD FRONT HAS MOVED THROUGH THE AREA THIS MORNING...SHIFTING WINDS TO THE NORTHWEST. WIND GUSTS OF 40 TO 45 MPH WILL BE POSSIBLE THROUGH THE MID AFTERNOON IN THE MOUNTAINS. NCZ060-061-TNZ018-041-043-045-047-072-074-087-292100- /O.CON.KMRX.WI.Y.0023.000000T0000Z-161229T2100Z/ CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE- UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS- SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY... COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE... GATLINBURG...COKER CREEK 1001 AM EST THU DEC 29 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * EVENT...SUSTAINED WINDS OF 15 TO 30 MPH... WITH WIND GUSTS OF 40 TO 45 MPH... MAINLY ABOVE 3000 FEET. * TIMING...GUSTY WINDS WILL CONTINUE THROUGH MID AFTERNOON. * IMPACTS...DOWNED TREES AND POWER LINES WILL BE POSSIBLE... AND UNSECURED OUTDOOR OBJECTS MAY BE BLOWN OVER. DRIVING MAY BE DIFFICULT FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF 40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
724 WWUS74 KMRX 292034 AAA NPWMRX URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 334 PM EST THU DEC 29 2016 ...GUSTY WINDS DIMINISHING LATE THIS AFTERNOON... .WIND GUSTS AROUND 40 MPH HAVE BEEN OBSERVED ACROSS THE AREA TODAY. WINDS WILL BE DECREASING THROUGH THE REST OF THE AFTERNOON AND EVENING...BUT GUSTS UP TO 30 MPH AT TIMES WILL CONTINUE OVERNIGHT. NCZ060-061-TNZ018-041-043-045-047-072-074-087-292145- /O.EXP.KMRX.WI.Y.0023.000000T0000Z-161229T2100Z/ CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE- UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS- SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY... COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE... GATLINBURG...COKER CREEK 334 PM EST THU DEC 29 2016 ...WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON... WIND GUSTS WILL CONTINUE TO DECREASE...BUT MAY GUST TO 30 MPH IN SOME LOCATIONS THROUGH THE NIGHT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 28, 3:20 PM EST, 1 minute earlier.
Area forecast discussion, Dec 28, 3:20 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Morristown TN
320 PM EST Wed Dec 28 2016
.SHORT TERM (Tonight through Thursday)...
Showers across West TN are developing in a region of elevated
instability, which the models show reaching our area this evening.
The LLJ and frotogentic forcing bring the heavierst precip through
our area in the 03-09Z time frame, as shown by the HRRR and the NAM.
MUCAPE above 850 mb reaches about 750 J/kg at CHA, which will
support some thunderstorms during the time of greatest QG forcing.
Fropa between 09-12Z will bring precip to a quick end from west to
east, with clearing skies following close behind. The jet stream
drops into KY/WV late in the afternoon, and falling 500 mb temps
will bring some instabilty to produce some isolated rain/snow
showers to SW VA and the NE TN mountains.
A Wind Advisory will be issued for the mounatins bordering NC
starting at 03Z tonight as the SW LLJ jet increases to near 50 kts.
Wind gusts around 40 mph may continue for higher elevations into
Thursday afternoon with the NW flow behind the cold front. Plateau
and Valley locations will be breezy on Thursday - 15-25 gusting in
the 30s - but are expected to remain below advisory criteria. It is
possible that winds will be near advisory critieria into Friday as
well, but confidence is lower that far out. Will allow later
shifts to monitor obs and extend the advisory as needed.
.Long Term (Thursday night through Wednesday)...
To begin the extended forecast period, the area will be under
upper level northwest flow. Combined with orographic lift and
decent boundary layer moisture, snow showers are possible Thursday
night into Friday morning across Southwest Virginia, Northeast
Tennessee, and the Smoky Mountains. Accumulating snowfall is likely
over the higher elevations with 1 to 2 inches possible -- and
isolated amounts up to 4 inches can't be ruled out, especially at
the highest elevations in far northeastern Tennessee. Scattered
snow showers/flurries are also possible across the northern
Plateau, Tri-Cities, and potentially as far south as Morristown/
Knoxville areas.
This bout of winter weather will be brief, as the upper trough
quickly moves east Friday afternoon and evening and surface high
pressure builds across the southeast, effectively cutting off the
northwest flow and allowing warmer air to return to the area. A
series of shortwaves will move across the area from late Saturday
through Wednesday, pulling moisture from the Gulf and bringing
periods of rain showers and even some potential thunder for late
Sunday into Monday. Exact timing for these shortwaves varies from
model to model, so have opted for a period of chance to likely POPs
during this timeframe.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 46 53 30 48 / 100 10 10 10
Knoxville McGhee Tyson Airport, TN 41 49 30 42 / 100 10 20 10
Oak Ridge, TN 41 47 30 42 / 100 10 20 10
Tri Cities Airport, TN 40 46 27 39 / 100 20 40 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 10 PM this evening to 4 PM EST Thursday for
Cherokee-Clay.
TN...Wind Advisory from 10 PM this evening to 4 PM EST Thursday for
Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...None.
&&
DGS/EMHHazardous weather outlook, Dec 28, 3:39 AM EST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 339 AM EST WED DEC 28 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-290845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 339 AM EST WED DEC 28 2016 /239 AM CST WED DEC 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP TONIGHT AHEAD OF AN APPROACHING COLD FRONT. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT WITH A STRONG 850MB JET ACCOMPANYING THE SYSTEM...STRONG...GUSTY WINDS WILL BE POSSIBLE NEAR THUNDERSTORMS. ALSO...STRONG...GUSTY WINDS ARE EXPECTED TO DEVELOP OVER HIGHER ELEVATIONS LATE TONIGHT AS JET MOVES IN. THESE WINDS MAY APPROACH WIND ADVISORY CRITERIA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FAST UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE CENTRAL AND SOUTHERN APPALACHIANS THURSDAY NIGHT AND EARLY FRIDAY MORNING BRINGING WITH IT SNOW SHOWERS AND FLURRIES, MAINLY NORTH OF INTERSTATE 40. THE GREATEST COVERAGE OF SNOW SHOWERS WILL BE ACROSS THE HIGHER ELEVATIONS OF SOUTHWEST VIRGINIA, NORTHEAST TENNESSEE, AND THE SMOKY MOUNTAINS. SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE ACROSS THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Wind Advisories in Tennessee, 2016Wind Advisories in North Carolina, 2016Every wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.